Virginia, 2025

Flash Flood and Flooding in Virginia, June 15, 2025

June 15, 2025 · NWS RNK · 6 events in 4 counties and zones

A stalled frontal boundary located in southern Virginia interacted with a very unstable environment to produce severe thunderstorms in south-central Virginia. The thunderstorm winds from these storms caused tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stalled frontal boundary located in southern Virginia interacted with a very unstable environment to produce severe thunderstorms in south-central Virginia. The thunderstorm winds from these storms caused tree and power line damage. Moisture was abundant across the area, with precipitable water values observed at between 1.7 and 1.9 inches. Storms were progressive however, and observed moving to the east at 15 to 20 mph, which did not allow them to remain situated over any single location for long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 12:35 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 15, 12:35 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
135 PM EDT Sun Jun 15 2025

.SYNOPSIS...
A stalled frontal boundary will remain within the region through
this week. Several disturbances will move along the boundary,
resulting in showers and thunderstorms through the end of next
week. Slow moving storms could cause flash flooding, with
damaging wind gusts possible Sunday with the strongest storms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 240 AM EDT Sunday...

Key Messages:

1) High confidence for widespread rain in the form of showers
and thunderstorms beginning this afternoon through this
evening.

2) A few storms could be strong to severe, along with a threat
for very heavy rainfall resulting in flooding.

A backdoor cold front is progged to shift south across our
northeastern sections through the afternoon. This will put part
of central VA/S. Shenandoah Valley in a high pressure wedge,
with easterly winds developing over NE sections of the forecast
area. This wedge front will help enhance cells training along
it and to the south, and suppress activity to the NE.
Anticipating cells with moderate to heavy rainfall, with recent
RAP analysis showing PWAT values now closing in on 2.00", which
will be close to daily the maximum. Areas in the southern
Shenandoah and along and east of the Blue Ridge are
particularly sensitive from already receiving several round of
heavy rain from the past few days.

Severe storms look isolated given lack of shear, however plenty
of instability may compensate and produce a severe cell or two
with damaging winds, particularly east of the Blue Ridge. Weak
winds through most of the atmospheric layer will result in only
marginally favorable lapse rates. Bulk shear around 15-20 kts
and 0-1 km shear of only 5 knots or so will not support more
than single cell development, eventually merging into multicell
storms. Storm motion looks to be about 15 kt or less. These
factors reinforce the concern for heavy rain and training cells
possibly resulted in flash, areal, and urban and small stream
flooding.

Storm threat continues tomorrow, but coverages appears to be a
little less due to lack of forcing. However, high moisture will
remain in place and storms will be capable of very efficient
rainfall rates, which could lead to flooding.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1230 PM EDT Sunday...

Key Points:

1. Daily chances of showers and storms, with locally heavy rain
possible.
2. Temperatures trending warmer with values 5 to 10 degrees above
normal by Thursday.

A look at the 15 Jun 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Monday night the nose of a ridge axis across the
SE US, with an addition region of high pressure over the SW US. A
weak trough axis will be over the Mississippi Valley. A closed low
will centered over northeast Canada and another will be over the
Gulf of Alaska. A shortwave trough will be over the Pacific
Northwest. For Tuesday/Tuesday night, the trough over the Mississippi
Valley lifts northeast into the Ohio Valley, and the trough over the
Pacific Northwest heads into the Central/Northern Plains. The SE US
ridge remains in place, as so does the Gulf of Alaska and northeast
Canada closed lows. For Wednesday/Wednesday night, the Lower Ohio
Valley trough washes out within southwest flow across the mid-
Atlantic region. The Plains trough progresses into the mid to upper
Mississippi Valley, and the ridge axis remains over the SE US.

At the surface, on Monday night, high pressure will be over the SE
US and also over New England. Between the two a frontal boundary is
expected to extend from roughly the mid-Mississippi Valley, east
into the mid-Atlantic region. By Tuesday/Tuesday night, the front is
expected to make slow progress northward. High pressure remains over
the SE US, and low pressure begins to develop over the Central
Plains. By Wednesday/Wednesday night, high pressure remains over the
SE US with a baroclinic zone situated from the Central Plains to mid-
Atlantic region.

A look at the 15 Jun 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures Monday night into early Tuesday are
expected to be within the +16C to +17C range. By late Tuesday into
Tuesday night, values inch up a bit to around +17C to +18C. On
Wednesday, increase to around +19C to 20C over the region. These
values correspond to the 90 to 97.5 percentile of the 30-year CFSR
climatology.

The NAEFS Mean Integrated Water Vapor Transport is offering the
period of Tuesday afternoon through early Wednesday morning as a
window of opportunity for generous moisture flux across the area.
Values during this period for most of the region increase into the
90 to 97.5 percentile of the 30-year CFSR climatology. The
southeastern sections of the area have the best flux, reaching the
97.5 to 99 percentile during late Tuesday afternoon and evening.

The above weather patterns offer the following forecast. With high
pressure stationary to our southeast, the region will continue to be
within a pattern with southwest flow providing warm/hot and humid
conditions. Daily chances of showers/storms are expected. Chances
will be highest, with the greatest concentration of potentially
heavy rain, on Tuesday/Tuesday night with a w-e oriented frontal
boundary situated over or just north of the region as a focus for
development, especially given the well above normal water vapor flux
across the region noted above.

Temperatures are expected to trend warmer each day with Thursday
averaging around 5 to 10 degrees above normal.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1230 PM EDT Sunday...

Key Points:

1. Robust showers/storms expected Thursday/Thursday night.
2. Slightly cooler and drier for Friday.
3. Return of heat/humidity for the weekend, perhaps with higher
heat index values as compared to mid-week.
4. Isolated/Scattered mainly late afternoon mountain showers/storms
for the weekend.

A look a the 15 Jun 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows a shortwave trough over our region Thursday evening. A
closed low will be situated between the Gulf of Alaska and the
Pacific Northwest. A high pressure ridge will be over the SE US and
SW US. For Friday/Friday night, the shortwave ridge will shift east
to over the Canadian Maritimes by Friday evening. Ridging is expected
across the central, SW, and SE US. A close low moves to over the
Pacific Northwest. For Saturday/Saturday night, the low over the
Pacific Northwest amplifies in a open trough with its axis as far
south as Baja California. Ridging continues across much of the
central and southeast US. For Sunday, the ridge across the eastern
US is expected to increase in geopotential height. The trough in the
west grows wider and shifts slightly to the east.

At the surface, for Thursday/Thursday night, a cold front will
approach then cross the region Thursday night. High pressure will
build into the region behind the front Friday/Friday night. For
Saturday/Saturday night, the high will remain over the region while
low pressure develops within the lee of the Rockies. For Sunday, the
high remains over the region, and a low pressure center/trough
expands over the central and northern Plains States.

A look at the 15 Jun 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures on Thursday around +17C to +19C, nw-se,
with the high end of this range within the 90 to 97.5 percentile of
the 30-year CFSR climatology. On Friday, values are cooler, within
the +16C to +17C range. For Saturday, values increase again to +18C
to +19C, e-w, with the top end of the range within the 90 to 97.5 30-
year percentile. For Sunday, values trend even higher, reaching
around +20C to +21C, e-w.  This equates to the Piedmont region with
the 90 to 97.5 percentile and the mountains within the 97.5 to 99
percentile.

The NAEFS Mean Integrated Water Vapor Transport is offering the
period of Thursday morning through Thursday evening as a window of
opportunity for generous moisture flux across the area. Values
during this period for most of the region increase into the 90 to
97.5 percentile of the 30-year CFSR climatology.

The above weather patterns offers the following forecast. We will
continue within a warm/hot and humid weather pattern with daily
chance of showers/storms trough at least Thursday/Thursday night.
Storms on Thursday/Thursday night may be robust with the passage of
the cold front.

Behind the cold front, high pressure will provide drier, less humid,
and slightly cooler conditions for Friday. However, the cooler
weather will be short lived as the center of the highs shifts
southeast. This will start the process over again of offering the
region a southwest warm air/moisture advection pattern. The expected
trend in the 850mb temperatures suggest temperatures warmer/hotter
than what would have occurred mid-week. We may see a few locations
across the far eastern sections of the forecast area have heat index
values approach the 100F mark on Sunday. With a warmer dome of high
pressure centered over/near the area, shower/storm development will
be reduced compared to mid-week. The best chances will be
late afternoon isolated to scattered coverage over the mountains.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 130 PM EDT Sunday...

Mixed VFR/MVFR conditions across the region this afternoon. This
should continue outside of any thunderstorms that develop.
Storms this afternoon and evening will contain very heavy
rainfall and some gusty winds. IFR likely for brief periods
within some storms.

Storm intensity gradually decreases this evening and lingering
rain may continue through at least midnight, giving way to low
clouds and some fog. Sub-vfr seems likely overnight.

Clouds linger after daybreak and some MVFR clouds may continue
through at least noon on Monday.

Winds remain light through the period.

EXTENDED AVIATION OUTLOOK...

Stormy pattern remains in place through midweek, with afternoon
and evening storm chances each day bringing sub-VFR conditions
when over any terminal. Low clouds and fog possible overnight
each night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 11 PM EDT this evening for VAZ011-013-014-
     017>020-022>024-032>035-043>047-058-059.
NC...Flood Watch until 11 PM EDT this evening for NCZ004>006.
WV...Flood Watch until 11 PM EDT this evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...BMG
Hazardous weather outlook, Jun 15, 3:24 AM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
424 AM EDT Sun Jun 15 2025

NCZ001>003-018>020-VAZ007-009-010-012-015-016-160830-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
424 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely today and tonight bringing
chances of heavy rain possibly leading to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms are likely Monday. Some of
theses storms may produce heavy rain and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160830-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
424 AM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms are likely Monday. Some of
theses storms may produce heavy rain and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Local storm report, Jun 15, 10:33 AM EST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1133 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     6 WNW Halifax           36.81N 79.02W
06/14/2025                   Halifax            VA   911 Call Center

            One tree down.

&&

AB
Local storm report, Jun 15, 10:34 AM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1134 AM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Dmg     3 SSE Long Island       37.04N 79.07W
06/14/2025                   Halifax            VA   911 Call Center

            One tree down.

&&

AB
Special weather statement, Jun 15, 12:21 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Sun Jun 15 2025

VAZ033-151745-
Franklin VA-
121 PM EDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL FRANKLIN COUNTY THROUGH 145 PM EDT...

At 120 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or near Copper Hill, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount...
Boones Mill...
Callaway...
and Wirtz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 8007 3712 8006 3711 7989 3699 7985
      3696 7996
TIME...MOT...LOC 1720Z 290DEG 10KT 3704 8005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 15, 12:35 PM EST
Where
Franklin County, 1.81 mi N of Gogginsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.076, -79.934

Thunderstorm winds blew down a tree and a power pole on Little Mountain Circle.

Flood, Botetourt

When
June 15, 1:10 PM EST to 2:30 PM EST
Where
Botetourt County, 2.24 mi N of Fincastle to 2.28 mi N of Fincastle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.532, -79.881

Runoff from nearly 2.5 inches of rain, which fell at rates of 2 to 3 inches per hour, caused water to pool at the intersection of Old Fincastle Road and Peck Lane, though the road remained passable. No damage was reported.

Thunderstorm Wind, Franklin

When
June 15, 1:13 PM EST
Where
Franklin County, 1.87 mi NNW of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.044, -79.846

Thunderstorm winds blew down one tree down along the 2400 block of Booker T Washington Highway.

Flash Flood, Botetourt

When
June 15, 2:10 PM EST to 3:30 PM EST
Where
Botetourt County, 2.45 mi NW of Harvey to 2.57 mi NW of Harvey
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.623, -79.664

Runoff from heavy rain, which fell at rates of 3 to 4 inches per hour, caused flooding several inches deep at the intersection of Buffalo Road and Garden Mountain Road. No damage was reported, and the roads were reopened to traffic after the flooding receded.

Flood, Rockbridge

When
June 15, 2:15 PM EST to 4:00 PM EST
Where
Rockbridge County, 0.5 mi N of Raphine to 0.28 mi N of Raphine
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.937, -79.232

Moores Creek was observed flowing out of its banks near the 2200 block of Raphine Road, with runoff up to three inches deep flowing across the roadway. This was due to runoff from around 1.5 inches of rain that fell at rates of 3 inches per hour. No damage was reported to the road.

Thunderstorm Wind, Halifax

When
June 15, 3:05 PM EST
Where
Halifax County, 0.69 mi N of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.710, -78.900

A few large branches were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274665, 1280350, 1274666, 1280345, 1280352, 1274668.